Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 194, NWS Louisville, KY

July 4, 2004Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 4, 2004, 4:23 PM CDT for Logan County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2004, 4:23 PM CDT (21:23 UTC)
Expired
Jul 4, 2004, 4:45 PM CDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Logan County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:55 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 11:55 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 PM EDT SUN JUL 4 2004

.SHORT RANGE (DAYS 0-3)...
POCKET OF FAIRLY DRY AIR ALOFT HAS INHIBITED CONVECTION OVER THE FA
THIS AFTERNOON. FIRST 12HRS OF FCST SEEMS TO CHANGE HOUR BY HOUR,
FOCUSING ON TWO MESOSCALE SYSTEMS OFF TO OUR WEST NOW OVER MID MS
RIVER VLY: 1) CLUSTER OF TSRA NOW OVER CEN IL BEING FORCED BY SUBTLE
MID-LEVEL WAVE OVER MO/IA, AND PER RUC FCST, LOOKS TO TRANSLATE
E/SEWD THROUGH THE EVENING. CURRENT TRENDS PUT THESE TSRA INTO SRN
IND BY SOMETIME AFTER 5 PM. 2) REMNANTS OF MCS OVER MO/AR MAKING
PROGRESS EWD TOWARDS KMEM/KPAH, AND WITH STRONG ORGANIZED COLD POOL,
SHOULD APPROACH SWRN PARTS OF FA BY AROUND 22 OR 23Z. BOTH OF THESE
SYSTEMS, SHOULD THE BECOME/REMAIN ORGANIZED, HAVE POTL TO PRODUCE
HIGH WIND GUSTS, ALONG WITH HVY RAINS WITH FRZ LEVELS AGAIN AOA 14
KFT. WILL MAKE FINAL CALL ON 1ST PERIOD POPS/WX CLOSER TO FCST
ISSUANCE. THINKING THAT EITHER WAY, THERE WILL BE SOME ISO TO SCT
TSRA LASTING INTO OVERNIGHT HOURS, AS AIRMASS REMAINS MOIST/UNSTABLE
WITH SOME BOUNDARIES LIKELY IN THE AREA.

THIS WILL CONTINUE INTO MON/TUE, SO ISO OR SCT TSRA CANT REALLY BE
RULED OUT ANYWHERE/ANYTIME. HWVR, CONSENSUS OF MODELS/ENSEMBLES
SUGGEST THAT BOUNDARY IN THE AREA WILL HELP FOCUS CONVECTION OVER FA
AGAIN MON AFTERNOON, BUT THIS FEATURE LOOKS TO LIFT NWD INTO IN/OH
ON TUE IN RESPONSE TO APPROACHING 500MB WAVE, SUGGESTING BEST
CHANCES FOR TSRA TUE SHOULD BE ALONG/N OF I-64. INTO WED, ORGANIZED
MID TROPOSPHERIC SYSTEM MOVES THROUGH FA, WITH ZONE OF OPTIMAL
LIFT/MOISTURE/INSTABILITY PUSHING ACROSS SOMETIME WED MORNING. HAVE
LEFT POPS IN HIGH CHC CATEGORY DUE TO UNCERTAINTIES.

NOTE, AREAS THAT DONT SEEN PCPN MON/TUE COULD SEE HEAT INDICES RISE
INTO LOWER 100S. XXV

.LONG RANGE (DAYS 4-7)...
TROUGH OF LOW PRESSURE WILL BE MOVG INTO AND ACROSS THE OH VALLEY
WED NITE INTO THURSDAY AFTN...RIDGING AND SFC HI PRESSURE WILL SLIDE
INTO THE FORECAST AREA FM THE PLAINS THURS AFTN INTO FRI...AND
REMAIN THRU MOST OF THE WEEKEND...MOVING EAST INTO THE MID-ATLC
STATES BY SUNDAY. TEMPS SHOULD REMAIN NEAR NORMAL THURS...WITH AN
INCREASE FRI-SUN TO SLIGHTLY ABV NORMAL (2-4 DEGREES). THE EXTENDED
PERIOD WILL REMAIN MOSTLY DRY...PRECIP ENDING WED NITE...DRY THURS
THRU SAT...LOW CHC OF DIURNAL SHWRS/TSTORMS SUN AS THE RIDGE SLIDE
EAST AND BETTER MOISTURE AND LESS SUPPRESSION OF CONVECTION THEN.
EXTENDED MODEL RUNS SEEM TO BE IN FAIRLY GOOD AGREEMENT...VERY
LITTLE DEVIATION BETWEEN ENSEMBLE MEMBERS. SCHOTT

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 4, 2:30 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN JUL 4 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
330 PM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING. THE BEST CHANCES FOR STORMS APPEAR TO BE ALONG AND WEST OF
I-65, ALONG WITH PARTS OF THE BLUEGRASS REGION. A SLIGHT RISK OF
SEVERE STORMS EXISTS FOR MUCH OF THE OUTLOOK AREA, WITH DAMAGING
WINDS, FREQUENT CLOUD TO GROUND LIGHTNING, AND TORRENTIAL RAINFALL
BEING THE PRIMARY THREATS.

IN ADDITION, MAX HEAT INDEX VALUES WILL REMAIN IN THE MIDDLE TO
UPPER 90S THROUGH EARLY EVENING. PEOPLE WHO ARE OUTDOORS SHOULD
REMEMBER TO DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF STORMS MONDAY THROUGH WEDNESDAY AS A MOIST
TROPICAL AIRMASS CONTINUES ACROSS THE OHIO VALLEY. THE STORM
PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS
MONDAY AND TUESDAY, WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS
ALONG WITH LOCALLY HEAVY RAINS.

IN ADDITION, HEAT INDEX VALUES MAY REACH INTO THE 100-105 DEGREE
RANGE ON BOTH MONDAY AND TUESDAY. THESE VALUES CAN POSE A HEALTH
RISK TO SENSITIVE GROUPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

XXV

In the hours before

Special weather statement, Jul 4, 4:00 PM CDT, 23 minutes before
KYZ061-070>073-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM CDT SUN JUL 4 2004

THROUGH 600 PM CDT...A LINE OF STRONG THUNDERSTORMS FROM ROUGHLY 59
MILES WEST OF BOWLING GREEN TO AROUND 83 MILES SOUTH OF BOWLING
GREEN...IS MOVING NORTHEAST AT 30 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH
RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45
MPH...HAIL UP TO DIME SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL BE NEAR... RUSSELLVILLE AROUND 450 PM CDT...
FRANKLIN AROUND 515 PM CDT... MORGANTOWN AROUND 530 PM CDT...BOWLING
GREEN AROUND 545 PM CDT... SCOTTSVILLE AROUND 555 PM CDT.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SUNDAY EVENING FOR SOUTH CENTRAL KENTUCKY.

SCHOTT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:57 AM CDTFlash Flood WarningLMKHarrison63 min
Jul 4, 6:27 PM CDTSevere Thunderstorm WarningLMKMeade38 min
Jul 4, 6:45 PM CDTSevere Thunderstorm WarningLMKHardin20 min
Jul 4, 4:32 PM CDTSevere Thunderstorm WarningLMKOrange28 min
Jul 4, 4:39 PM CDTSevere Thunderstorm WarningLMKDubois41 min
Jul 4, 4:52 PM CDTTornado WarningLMKDubois23 min
Jul 4, 5:10 PM CDTSevere Thunderstorm WarningLMKOrange35 min
Jul 4, 5:18 PM CDTSevere Thunderstorm WarningLMKCrawford32 min
Jul 4, 5:35 PM CDTSevere Thunderstorm WarningLMKWashington30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.